Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 9, 2023, 4:55 PM CDT for 4 counties in Missouri; Cherokee County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2023, 4:55 PM CDT (21:55 UTC)
- Expired
- Aug 9, 2023, 9:34 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Greene County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:39 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 2:39 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
239 PM CDT Wed Aug 9 2023
Key Messages:
1. Severe thunderstorms expected south of I-44 into this evening.
The most intense storms are expected closer to the Arkansas border
with strong tornadoes...very large hail...and damaging winds
possible.
2. Flash flooding will all be a concern over southern Missouri
until midnight.
3. Warming trend into the weekend with rain chances (20-40%)
through the weekend.
.SHORT TERM...(This evening through Thursday)
Issued at 234 PM CDT Wed Aug 9 2023
The continuation of a large cluster of showers and thunderstorms
that developed overnight into this morning is exiting south
central MO. The combination of precipital water around 1.75 inches
and training led to 2-4 inches of rain and isolated flooding.
Attention then turns southwest as a warm front across northeast
Oklahoma into northwest Arkansas lifts northward as cloud debris
further thins leading to increasing instability on the order of
2500 joules close to I-44 and 3500 along the Arkansas border. Of
greater concern are the backed surface winds and strong veering
leading to 324 0-1KM shear as measured by the KSGF VWP at 19z.
Sig TOR parameters continue to highlight areas closer to the
Arkansas border for stronger tornado development...though could
still see rotating updrafts along and possibly even north of I-44.
Of concern is the very low LCLs under a 1000 ft which would
increase the tornado threat.
Rainfall/cloud debris north of I-44 will limit instability with a
19z special upper air release continue substantial CinH (CAP),
modeled at 80-100 joules by the 19z HRRR.
Severe storm threat will end northwest to southeast along and
south of Highway 60 this evening as a cold front approaches.
As for flooding...as storms form and then potentially train heavy
rainfall rates may lead to flooding over southern Missouri.
Thursday will then be dry with temperatures under northwest flow
aloft struggling to climb into the mid 80s.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 234 PM CDT Wed Aug 9 2023
The prevailing weather feature this summer, the southwest upper
ridge will then build northward along the front range initially
and then into the Central Plains by this weekend. The main storm
track will remain along the Canadian border with vorticity lobes
along smaller scale waves rotating around the upper high
expected to lead to diurnal thunderstorm chances Friday into this
weekend before a more substantial wave carves into the ridge
Monday causing height falls and cooling temperatures early next
week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 234 PM CDT Wed Aug 9 2023
Thunderstorm redevelopment is likely this afternoon...with better
chances for TSRA at the KSGF and KBBG terminals. Concern is
heightened for severe convection into this evening closer to the
Arkansas border southward.
There is a signal for at least MVFR visibilities forming overnight as
skies clear over areas that witnessed substantial rainfall.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for MOZ082-088-090>098-
101>106.
KS...NONE.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...RunnelsHazardous weather outlook, Aug 9, 1:54 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Springfield MO 154 PM CDT Wed Aug 9 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 154 PM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Thunderstorms will redevelop this afternoon in the vicinity of I-44 then move eastward into this evening. The combination of strong instability and strong wind shear will lead to the development of storms capable of producing tornadoes, very large hail and damaging winds...with the best chances for the most intense storms south of Highway 60 west of Highway 65 this afternoon moving east of Highway 65 this evening. These storms will also produce very heavy downpours which may lead to flooding if storms track across the same area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be the potential for isolated thunderstorms across portions of the area Friday into this weekend. Heat index values in the upper 90s to lower 100s return to the area late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into this evening south of I-44...and likely closer to the Arkansas border. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
In the hours before
Local storm report, Aug 9, 12:13 PM CDT, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1213 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Rain 1 SE Fair Grove 37.38N 93.14W
08/09/2023 M3.07 inch Greene MO Mesonet
Mesonet station FW3284 Fair Grove.
1201 PM Rain 1 WNW Willard 37.31N 93.44W
08/09/2023 M3.65 inch Greene MO Mesonet
Mesonet station WLCM7 Willard Community
Center.
1115 AM Rain 3 S Mindenmines 37.43N 94.58W
08/09/2023 M3.25 inch Barton MO Mesonet
Mesonet station JONM7 SHAWNEE TRAIL JOPLIN
24 N MO US.
1115 AM Rain 3 S Mindenmines 37.43N 94.58W
08/09/2023 M3.25 inch Barton MO Mesonet
Mesonet station JONM7 SHAWNEE TRAIL JOPLIN
24 N MO US.
&&Local storm report, Aug 9, 12:42 PM CDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1242 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Flash Flood 1 NE Republic 37.13N 93.47W
08/09/2023 Greene MO Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
TEOLocal storm report, Aug 9, 12:44 PM CDT, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1244 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM Flash Flood 4 W Springfield 37.19N 93.37W
08/09/2023 Greene MO Emergency Mngr
FR 146 and FR 123 closed due to water over
roadway.
&&
TEOLocal storm report, Aug 9, 12:50 PM CDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1250 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM Rain 5 SSE Willard 37.24N 93.40W
08/09/2023 M2.58 inch Greene MO Official NWS Obs
Rain started just after 7 am.
&&
TEOLocal storm report, Aug 9, 12:57 PM CDT, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1257 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM Rain 6 SSE Willard 37.23N 93.38W
08/09/2023 M2.44 inch Greene MO ASOS
ASOS station KSGF Springfield ASOS.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:50 AM CDT | Special Weather Statement | SGF | Dade | 25 min |
| Aug 9, 8:53 AM CDT | Areal Flood Advisory | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Vernon | 118 min |
| Aug 9, 9:07 AM CDT | Special Weather Statement | SGF | Greene | 23 min |
| Aug 9, 9:33 AM CDT | Flash Flood Warning | SGF | Dade, Greene, Jasper, Lawrence, Polk | 77 min |
| Aug 9, 10:46 AM CDT | Areal Flood Advisory | SGF | Barry, Douglas, Howell, Ozark, Stone, Taney | 4 hr |
| Aug 9, 10:49 AM CDT | Flood Watch | SGF | Barry, Christian, Douglas, Greene, Howell, Jasper and 11 more | 11 hr |
| Aug 9, 10:50 AM CDT | Areal Flood Advisory | SGF | Dade, Greene, Jasper, Lawrence, Polk | 4 hr |
| Aug 9, 12:01 PM CDT | Flash Flood Warning | SGF | Greene, Jasper, Lawrence | 3 hr |
| Aug 9, 5:37 PM CDT | Special Weather Statement | SGF | Newton | 23 min |
| Aug 9, 5:39 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Aug 9, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 45 min |
| Aug 9, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 38 min |
| Aug 9, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 26 min |
| Aug 9, 6:37 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Stone, Taney | 38 min |
Nearby
Flash Flood Warnings in Missouri, 2023Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.